Nevada, 2019Heavy Snow and High Wind in Nevada, December 22 to 23, 2019
December 22 to 23, 2019 · NWS LKN · 4 events in 3 counties and zones
A winter storm brought localized moderate snow to portions of east-central Nevada. In addition, locally strong winds affected east-central Nevada.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought localized moderate snow to portions of east-central Nevada. In addition, locally strong winds affected east-central Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 22, 3:24 AM PST, 9 hours 47 minutes earlier.
Area forecast discussion, Dec 22, 3:24 AM PST, 9 hours 47 minutes before
Area Forecast Discussion
National Weather Service Elko NV
324 AM PST Sun Dec 22 2019
.SYNOPSIS...Dry with mild temperatures and gusty southerly winds
today. Much cooler on Monday with snow showers returning to most
of northern and central NV. Light to locally moderate snow
shower activity will linger through mid-week, with drier
conditions more likely Thursday afternoon through the weekend.
&&
.SHORT TERM...Today through Tuesday. Dry and relatively warm today
with breezy to locally windy conditions. Wind Advisory remains in
effect for central NV locations from 9AM to 6PM. Wind speeds
diminish into this evening with clouds lowering tonight into
Monday morning. Much cooler on Monday with most locations seeing
a drop of 10-15 degrees off todays unseasonably warm temperatures.
Snow showers spreading up into much of central NV by Monday
afternoon, and across most of the rest of central and northern NV
Monday evening and night. Latest model runs have come in with a
little more QPF for the CWA in the Monday through Tuesday time-
frame. Central NV locations are expected to receive more snow than
northern areas. Latest guidance had roughly a half inch to 1 and a
half inches for northern NV valley locations Monday through
Tuesday, with central NV valley areas seeing 1-3 inches in the
same period. Summits and higher elevation roadways across central
NV such as highway 50 may see 2-4 inches of new snow through
Tuesday afternoon.
.LONG TERM...Tuesday Night Through Sunday.
Light snow showers are expected to continue with a trough pattern
in place across the western US. A mid-level low will brush the
California coastline on its way southeastward Wednesday while the
trough axis moves through the Great Basin region. The best
chances for lingering snow and snow accumulation Wednesday
continues to be across centraL and eastern Nevada. The trough
moves east of the region Thursday allowing a dry pattern to set up
for the latter part of the week. Confidence falls by the start of
next week as ensemble spread widens but appears more likely on
the dry side.
As far as snow accumulation, expect 1-2 inches across central NV
from Wednesday morning into Thursday. Winds will remain remain
relatively light for the latter half of the week. Temperatures
will be more seasonable with highs in the 30s and lows in the
teens.
&&
.AVIATION...LLWS will continue to be a concern tonight through
mid-afternoon Sunday as low-level winds strengthen ahead of a
shortwave trough. Southerly winds of 45 to 55 kts will occur 2000
to 3000 feet AGL at KELY, KTPH, and KEKO; and to a lesser extent
around 35 to 40 kts at KWMC and KBAM. This will make speed shear
(change in wind speed with height) the primary issue as southerly
flow will be largely present through the lower levels.
Otherwise, VFR conditions will hold across northern and central
Nevada with cloud cover BKN to OVC 200 to 250 tonight followed by
a brief period of mostly clear skies Sunday morning/afternoon.
Look for increasing cloudiness becoming BKN 120 to 060 later
Sunday afternoon/evening at KWMC overspreading the region Sunday
night. Periods of light snow or snow showers are expected to
develop by Monday morning at KTPH and KELY, spreading northward to
KEKO and in the vicinity of KBAM and KWMC during Monday afternoon.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 6 PM PST this evening
for Northeastern Nye County-Northwestern Nye County-White Pine
County.
&&
96/93/88
Hazardous weather outlook, Dec 21, 2:43 PM PST, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
243 PM PST Sat Dec 21 2019
NVZ030-031-033>041-222245-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
243 PM PST Sat Dec 21 2019
This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.
.DAY ONE...Tonight.
No significant weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong south to southwest winds will develop across central Nevada
tomorrow. Wind gusts of 50 mph are possible along with sustained
speeds of 20 to 30 mph. This will cause minor travel issues,
especially if driving high profile vehicles along west to east
roadways. As a result, a wind advisory has been issued for White
Pine and northern Nye counties for Sunday morning to Sunday
evening.
Several weak weather systems will be affecting portions of
northern and central Nevada for the holiday travel period next
week. Areas of snow showers are possible during this time and
will produce some light snowfall amounts across the area. Snow
amounts of one to four inches of snow will be possible from next
Monday through Thursday, with the highest amounts expected over
the summits and passes. If traveling over the holiday period,
please check the weather forecast before heading out and let
others know your route and expected arrival time.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report weather phenomena according to
standard operating procedure.
High Wind, White Pine
- When
- December 22, 1:11 PM PST to 2:11 PM PST
- Where
- White Pine forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Mather Raws (MTHN2), elevation 9268 feet.
High Wind, S Lander & S Eureka
- When
- December 22, 1:53 PM PST to 2:53 PM PST
- Where
- S Lander & S Eureka forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Eureka Airport (KP68) elevation 5945 feet.
High Wind, Northeastern Nye
- When
- December 22, 6:32 PM PST to 7:32 PM PST
- Where
- Northeastern Nye forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.042, -116.472 (the zone’s center; the record gives no point)
Timber Mountain Raws (TMBN2) elevation 9000 feet.
Heavy Snow, Northeastern Nye
- When
- December 22, 10:00 PM PST to December 23, 10:00 AM PST
- Where
- Northeastern Nye forecast zone
- Reported by
- Public
- Coordinates
- 38.042, -116.472 (the zone’s center; the record gives no point)
Six inches of snow measured in Adaven, Nevada. (latitude 38.1321N, -115.6002W), elevation 6500 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, December 22 to 24, 2019$2,000 · 75 kt wind · 12 events
- Flooding and Heavy Snow in California, December 22 to 27, 2019$10,000 · 10 events
- Winter Weather in California, December 22 to 23, 20196 events
- Strong Wind in Georgia, December 22, 2019$12,000 · 2 events
- Heavy Snow and High Wind in Nevada, December 22 to 23, 201970 kt wind · 4 events
- Winter Storm in Alaska, December 22 to 23, 20193 events
- Marine Thunderstorm Wind in Gulf of Mexico, December 22, 20191 event
- Dense Fog in Montana, December 22 to 23, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865912, 865914, 865913, 862124.